FOR IMMEDIATE RELEASE: Jan. 10, 2020
CONTACT: Bob Wheaton, 517-241-2112
LANSING, Mich. – The Michigan Department of Health and Human Services (MDHHS) is announcing the third death associated with the outbreak of vaping-related lung injuries in the state.
MDHHS was notified about the death of an adult male on Dec. 19. No other information about the individual will be released due to confidentiality reasons.
“The tragic death of yet another Michigan resident is a reminder that this outbreak continues,” said Dr. Joneigh Khaldun, chief medical executive and chief deputy for health for MDHHS. “We extend our deepest condolences to the family. I urge people not to use THC-containing e-cigarettes or vaping products until the specific cause of these vaping-related severe lung injuries being reported nationwide has been identified. To help with this investigation, we remind health care providers to report patients who may have this condition to their local health department.”
Since August 2019, 65 confirmed and probable vaping-related lung injury cases have been reported in Michigan, including this death. All cases have been reported in Michigan’s Lower Peninsula and most of the individuals have been hospitalized for severe respiratory illness. The age range is 15-67.
The Centers for Disease Control and Prevention (CDC) reported that as of Jan. 7, 2,602 cases have been identified in 50 states, the District of Columbia and two territories. This includes 57 deaths in 27 states; this count does not include this third Michigan death.
MDHHS is working closely with the CDC and the federal Food and Drug Administration to get additional information that can help identify the ingredients in the vape materials that are making people sick.
So far, no specific brand of device or e-liquid has been identified. The CDC identified vitamin E acetate as closely associated with vaping-related lung injuries. Vitamin E acetate is used as an additive in THC-containing vaping products.
E-cigarette and/or vaping users should immediately seek medical attention if they develop symptoms such as shortness of breath, chest pain, cough, fever and/or nausea and vomiting.
MDHHS recommends the following:
People should not use THC-containing e-cigarette or vaping products, particularly from informal sources such as friends, family or in-person or online sellers.
The following free help is available for individuals who are interested in quitting tobacco:
Information about the vaping-related lung injury for the public is posted at Michigan.gov/vapelung.
# # #